Utah, 2006

Strong Wind in Utah, April 15, 2006

April 15, 2006 · NWS GJT · 1 event in 1 county or zone

An apparent microburst struck a campground in Moab. Shingles and other roofing material were ripped from the roof of the campground manager's house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An apparent microburst struck a campground in Moab. Shingles and other roofing material were ripped from the roof of the campground manager's house. Other objects were picked up by the winds and thrown. Tents were torn and several vehicles were damaged by the flying debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 1:51 PM MST, 11 hours 39 minutes earlier.

Area forecast discussion, Apr 14, 1:51 PM MST, 11 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT FRI APR 14 2006

CORRECTED FOR LONG TERM DISCUSSION THROUGH FRIDAY

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MID AND HIGH CLOUDS HAVE BEEN BUILDING STEADILY ACROSS THE AREA FROM
MORNING INTO THE AFTERNOON AHEAD AN APPROACHING STORM SYSTEM CENTERED
JUST NORTHWEST OF LAX. TEMPERATURES WERE RUNNING NEAR THOSE RECORDED
YESTERDAY...THOUGH CLOUDS WILL LIKELY KEEP HIGHS BELOW YESTERDAYS
RECORD AND NEAR RECORD LEVELS. WINDS HAVE BEEN SLOW TO DEVELOP UNDER
INCREASING CLOUDS.

TONIGHT-SATURDAY: GFS AND NAM CONSISTENT IN BRINGING PACIFIC LOW
PRESSURE SYSTEM EASTWARD ACROSS THE WESTERN GREAT BASIN DURING THE
EVENING THEN OVER WESTERN COLORADO BY 12Z SATURDAY. STRONG DIFFLUENCE
AND JET LEVEL DIVERGENCE COMBINED WITH INFLUX OF SUBTROPICAL MOISTURE
WILL GET RAIN AND SNOW SHOWERS STARTED OVER THE SOUTHERN PORTION OF
THE CWFA. CONDITIONAL INSTABILITY WILL LIKELY YIELD ISOLATED TSTMS.
7H TEMPS WILL BE RATHER WARM INITIALLY SO EXPECT SNOW LEVELS TO BE
ABOVE 9000 FEET INITIALLY DROPPING TO NEAR MOUNTAIN BASES BY SUNRISE
SATURDAY. DYNAMICS...MOISTURE AND OROGRAPHIC FLOW FAVORS SAN JUAN
MOUNTAINS INITIALLY AND WILL BRING WIDESPREAD SNOW TO THE AREA.
THEREFORE WILL BEGIN SNOW AND BLOWING SNOW ADVISORY AT 00Z THIS
EVENING TO CAPTURE BEGINNING OF THE EVENT.

AS TROF SWEEPS INTO THE AREA LATER IN THE NIGHT SNOWS WILL INCREASE
IN BOTH AREAL COVERAGE AND INTENSITY OVER THE HIGHER ELEVATIONS.
FLOW WILL GRADUALLY VEER FROM SOUTHWEST TO WEST ON FRIDAY WITH -18
DEG C COLD POOL MOVING OVERHEAD. EXPECT OROGRAPHICS AND INSTABILITY
TO DRIVE MOUNTAIN SNOWS THROUGH THE DAY ADDING TO OVERNIGHT
ACCUMULATIONS. THEREFORE...WILL GO AHEAD WITH SNOW AND BLOWING SNOW
ADVISORY FOR THE NORTHERN AND CENTRAL COLORADO MOUNTAINS AS WELL FOR
LATE TONIGHT THROUGH SATURDAY.

SATURDAY NIGHT-SUNDAY: RIDGE BEGINS BUILDING IMMEDIATELY SATURDAY
EVENING WHICH WILL BRING AND END TO SHOWERS ACROSS THE AREA. FLOW
BACKS AGAIN TO THE SOUTHWEST AHEAD OF THE NEXT STORM SYSTEM BRINGING
REBOUNDING TEMPERATURES AND DRY CONDITIONS.

.LONG-TERM (SUNDAY NIGHT-FRIDAY):
...SIGNIFICANT SNOWFALL EXPECTED IN THE NORTHERN MTNS MONDAY-
TUESDAY...
...POSSIBLE FREEZE WARNING LATE TUESDAY NIGHT...

MODEL CONTINUE TO SHOW A SEASONABLY VERY COLD SYSTEM WORKING ACROSS
THE REGION MONDAY THROUGH TUESDAY. EXPECT MODEL TREND TO BE FURTHER
NORTH OR AT LEAST NOT BE QUITE AS COLD...SO HAVE NOT HIT THIS AS
HARD AS THE CURRENT MODELS WOULD INDICATE. STILL FOR THIS FORECAST
RAISED POPS TO LIKELY ACROSS THE NORTHERN MTNS MONDAY AFTN-NIGHT.

PIECE-MEAL COLD FRONT WORKS THROUGH THE AREA MONDAY AFTERNOON-EARLY
EVENING WITH STRONG AND GUSTY WINDS ASSOCIATED. POSSIBLE
THUNDERSTORMS IN THE AFTERNOONS...FAVORING EASTERN UTAH MONDAY AND
THE CONTINENTAL DIVIDE ON TUESDAY. WITH A -30/-12C COLD CORE PUSHING
ACROSS THE NORTH MONDAY NIGHT INTO TUE MORNING...SNOW POSSIBLE FOR
THE NORTHERN AND POSSIBLY INTO THE CENTRAL MTNS. SNOW LEVELS LOWERING
TO 4-5KFT MONDAY NIGHT AND REMAINING NEAR 5KFT THROUGH TUESDAY IN
CONVECTIVE SHOWERS. STILL EXPECT SNOW ACCUMULATION LEVEL TO BE MORE
LIKE 6-7KFT WITH FIRST CRUDE ESTIMATE OF 4-10 INCHES IN THE HIGHER
ELEVATIONS OF THE PARK/GORE/ELK/FLATTOPS BY TUESDAY EVENING.
CLEARING SKIES TUESDAY NIGHT WILL PRODUCE STRONG SFC INVERSIONS
WITH FREEZING TEMPS POSSIBLE FOR ALL VALLEYS EXCEPT PERHAPS SE UTAH
AND THE PALISADE AREA.

TEMPS QUICKLY RECOVER FOR THE REMAINDER OF THE WEEK IN SW FLOW UNDER
BROAD RIDGING. WEAK DISTURBANCE STILL PROGGED TO PASS FRIDAY AFTN...
WITH THE GFS PRODUCING SOME MOUNTAIN LIGHT INSTABILITY SHOWERS. WILL
STILL HOLD OFF OF THIS AND CALL FRIDAY DRY FOR NOW.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY IN EFFECT ABOVE 8500 FEET FOR
      THE WESTERN SAN JUAN MOUNTAINS...ZONES 19 AND 20...TONIGHT
      THROUGH MIDDAY SATURDAY.
      SNOW AND BLOWING SNOW ADVISORY IN EFFECT ABOVE 8500 FOR THE
      NORTHERN AND CENTRAL MOUNTAINS...ZONES 4/9/10/12/13...LATE
      TONIGHT AND SATURDAY.
.UT...NONE.

&&

NL/JOE
Hazardous weather outlook, Apr 14, 3:48 PM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT FRI APR 14 2006

COZ001>014-017>023-UTZ022>025-027>029-151200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
448 PM MDT FRI APR 14 2006

...SNOW AND BLOWING SNOW ADVISORIES BEGIN TONIGHT OVER MOST OF THE
MOUNTAINS OF WESTERN COLORADO AND CONTINUE THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

SNOW IS LIKELY IN THE MOUNTAINS TONIGHT...MAINLY ABOVE 9000 FEET
ELEVATION...WITH RAIN LIKELY IN THE VALLEYS. IN ADDITION TO THE
SNOW...STRONG SOUTHWEST WINDS WILL RESULT IN WIDESPREAD BLOWING SNOW.
WINDS WILL SHIFT TO THE WEST LATE TONIGHT...BUT WILL REMAIN STRONG.
HIGH MOUNTAIN PASSES WILL BECOME SNOWPACKED CAUSING HAZARDOUS DRIVING
CONDITIONS. SEE DENWSWGJT FOR ALL THE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND BLOWING SNOW WILL CONTINUE OVER THE MOUNTAINS INTO
SATURDAY...DIMINISHING OVER THE SOUTHERN MOUNTAINS DURING THE
AFTERNOON AND OVER THE NORTHERN MOUNTAINS BY THE EVENING. BY
SATURDAY EVENING EXPECT NEW SNOW ACCUMULATIONS OF 4 TO 8
INCHES. SNOW AND BLOWING SNOW ARE LIKELY OVER THE MOUNTAINS
OF NORTHEAST UTAH AND NORTHWEST COLORADO MONDAY AND TUESDAY...WITH A
CHANCE OF RAIN OR SNOW FOR THE CENTRAL MOUNTAINS. ALSO A HARD FREEZE
IS POSSIBLE LATE TUESDAY NIGHT FOR ALL LOCATIONS EXCEPT SOUTHEAST
UTAH AND PALISADE.

WATER LEVELS ALONG SOME CREEKS AND STREAMS IN NORTHWEST COLORADO WILL
NEED CONTINUED MONITORING FOR HIGH WATER DUE TO SPRING SNOWMELT...
ESPECIALLY THE YAMPA RIVER AND ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE
ENCOURAGED TO PHONE IN SNOW AND WIND REPORTS...AND REPORTS OF ANY
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT
WXGJT@NOAA.GOV.

CJC/TAL/JOE/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Grand Flat and Arches

When
April 15, 1:30 AM MST to 3:00 AM MST
Where
Grand Flat and Arches forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503125.